HRT study 'interesting' but shows association not causation and patients shouldn't panic, says RCGP

Publication date: 09 January 2019

Professor Helen Stokes-Lampard, Chair of the Royal College of GPs, has responded to a study in the British Medical Journal about HRT tablets being associated with a higher risk of serious blood clots.

She said: "The menopause is a transition stage for every woman and can cause difficulties for many – and for some specific symptoms, such as hot flushes and night sweats, HRT is the only medical treatment that has good evidence of benefit.

"While this study is certainly interesting and important, as the authors themselves acknowledge, the findings do not prove that tablets cause more DVTs than patches, just that there is an association. As such, it is essential that more research is conducted in this area and taken into account as new clinical guidelines are updated and developed.

"Prescribing is a core skill for GPs and current best practice is to prescribe the lowest possible dose of HRT for the shortest possible time, and so specific products and formulations of HRT are only initiated after a comprehensive discussion between the GP and their patient, and are tailored to meet the best interests of that individual.

"It's important that patients don't panic or stop taking HRT as a result of reading about this study, but instead discuss their concerns at their next routine GP appointment, or seek advice from a reputable website like NHS Choices."

Further Information

RCGP Press office: 020 3188 7633/7574/7575
Out of hours: 0203 188 7659
press@rcgp.org.uk

Notes to editor

The Royal College of General Practitioners is a network of more than 52,000 family doctors working to improve care for patients. We work to encourage and maintain the highest standards of general medical practice and act as the voice of GPs on education, training, research and clinical standards.

The item has been added to your basket.

Continue shopping

Go to basket

This item is out of stock.

Continue shopping

The item is out of stock.

Yes Continue shopping

An error occured adding your item to the basket:

Continue shopping